Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 2007  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
LETTER TO EDITOR
Year : 2011  |  Volume : 55  |  Issue : 2  |  Page : 204-205  

Life-threatening haemolysis in a patient with acute copper sulphate poisoning


Department of Anaesthesiology & Intensive Care, Vardhman Mahavir Medical College & Safdarjang Hospital, New Delhi - 110 029, India

Date of Web Publication22-Apr-2011

Correspondence Address:
Nishant Sood
8, Deshbandhu Society, Plot No.-15, Patparganj, Delhi - 110 092
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.79878

Rights and Permissions

How to cite this article:
Sood N, Verma P K. Life-threatening haemolysis in a patient with acute copper sulphate poisoning. Indian J Anaesth 2011;55:204-5

How to cite this URL:
Sood N, Verma P K. Life-threatening haemolysis in a patient with acute copper sulphate poisoning. Indian J Anaesth [serial online] 2011 [cited 2019 Sep 22];55:204-5. Available from: http://www.ijaweb.org/text.asp?2011/55/2/204/79878

Sir,

A 29-year-old male with copper sulphate poisoning presented with severe haemolysis that made blood grouping and other laboratory parameters difficult to determine. The patient had earlier been admitted in another hospital with symptoms of nausea, vomiting, diarrhoea, melena and haematuria. Investigations there revealed haemoglobin (Hb) 8.8 g%, serum bilirubin 1.4 mg%, serum creatinine 6.8 mg%. There he was managed conservatively; as the patient's condition continued to deteriorate he was referred to a tertiary care centre for further management. On arrival at our hospital, he was conscious but agitated with pulse rate of 132/min; blood pressure 120/86 mmHg; respiratory rate 42/min. The skin was 'mauve lavender' and pulse oximeter readings were 82-85%. The patient was put on mechanical ventilation. Patients Hb further fell down to 2.8 g%. Due to massive haemolysis arterial blood gas analysis (ABG), blood grouping and cross matching, renal and liver function tests could not be done as the machine did not accept the haemolysed sample. As a life saving measure, 3 U of O negative packed red blood cells were transfused. Investigations later in the day revealed Hb 4.5 g%; leucocyte count 24000 cells/cu. mm; platelet count 14200/cu mm; blood urea 92 mg%, serum creatinine 2.8 mg%; total bilirubin 8.3 mg% with 3.6 mg% conjugated; prothrombin time 18.8 s (control 13 s); partial thromboplastin time 42.9 s (control 30 s); international normalized ratio 1.9. ABG revealed pH of 7.12, HCO 3 8.5 and base excess of - 18.2 mEq/L. Serum electrolytes, electrocardiogram and chest radiograph were normal. Blood group was AB positive. Peripheral smear was positive for Heinz bodies. Urinary free haemoglobin was positive.

The patient received two additional units of O negative packed red cells and 2 U of fresh frozen plasma. Sodium bicarbonate was administered to correct acidosis and adequate hydration was maintained. Methylene blue was infused; a total dose of 4 mg/kg was given over 6 h. Facilities for measurement of methaemoglobin levels and co-oximetry are not available at our institution.

On day 2, the patient remained haemodynamically stable; there was no melena or haematuria. Weaning from mechanical ventilation was initiated on day 2 of hospital stay and the trachea was extubated on day 3. The patient was transferred to the medical ward on day 4 and was discharged home on day 12.

Following copper ingestion, gastrointestinal symptoms generally develop within 15 min and may be severe enough to produce shock. Early deaths are due to shock, while hepatic and renal failure account for delayed mortality. Copper poisoning affects the erythrocytes, the liver, and the kidneys in the order named. Intravascular haemolysis appears 12-24 h following ingestion. Haemolytic anaemia is caused either by direct cell membrane damage or indirectly as a result of the inactivation of enzymes which protect against oxidative stress. [1],[2] Jaundice is partly hepatic in origin in addition to haemolysis. [3] The haem pigment released due to haemolysis, direct toxic effect of copper, and hypotension as a result of gastrointestinal losses may result in renal failure. When the concentration of hepatic copper is greater than 50 mg/g dry weight, liver cell necrosis occurs with release of large amounts of copper into the serum. This released copper is taken up by the erythrocytes and may account for the delayed secondary episode of haemolysis. [1] Our patient probably had delayed haemolytic anaemia as evidenced by a fall in haemoglobin concentration from 8.8 g% at the time of admission to the private hospital to 2.8 g% on admission to our hospital.

Copper poisoning is associated with high mortality compared to other metal toxicities.

Treatment of copper sulphate poisoning is largely symptomatic. Though chelating agents have been used in the treatment of acute copper poisoning, [4] there are no controlled studies regarding their use. [1],[5] In addition, the presence of acute renal failure limits the potential for antidotes. The role of dialysis is limited to the management of associated renal failure. We did not use chelators in our case. The role of steroids to treat corrosive burns is controversial. [1] Hepatic and renal dysfunction in our case was managed conservatively.


   Acknowledgement Top


Authors wish to acknowledge the guidance given by Dr. Smita Prakash MD, Senior Specialist, in preparation of the manuscript.

 
   References Top

1.Saravu K, Jose J, Bhat MN, Jimmy B, Shastry BA. Acute ingestion of copper sulphate: A review on its clinical manifestations and management. Indian J Crit Care Med 2007;11:74-80.  Back to cited text no. 1
  Medknow Journal  
2.Wahal PK, Mehrotra MP, Patney NL, Saraswat RL, Sharma RD, Tiwari SR. A study of haemolytic jaundice in acute copper sulphate poisoning. J Assoc Physicians India 1976;24:103-8.  Back to cited text no. 2
[PUBMED]    
3.Singh M, Singh G. Biochemical changes in blood in cases of acute copper sulphate poisoning. J Indian Med Assoc 1968;50:549-54.  Back to cited text no. 3
    
4.Choudhry S, Kale S, Gulati SM. Management of copper sulphate poisoning (Report of two cases). J Anaesth Clin Pharmacol 1990;6:323-6.  Back to cited text no. 4
    
5.Fungicides SD. In: Brent J, Wallace KL, Burkhart KK, Phillips SD, Donovan JW, editors. Critical care toxicology: Diagnosis and management of the critically poisoned patient. 1st ed. Philadelphia: Elsevier Mosby; 2005. p. 924-5.  Back to cited text no. 5
    



This article has been cited by
1 Commonly used metal and crystalline salts in South African traditional medicine
Street, R.A. and Cele, M.P.
Journal of Ethnopharmacology. 2013; 148(1): 329-331
[Pubmed]
2 Commonly used metal and crystalline salts in South African traditional medicine
R.A. Street,M.P. Cele
Journal of Ethnopharmacology. 2013; 148(1): 329
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Acknowledgement
    References

 Article Access Statistics
    Viewed1795    
    Printed70    
    Emailed0    
    PDF Downloaded332    
    Comments [Add]    
    Cited by others 2    

Recommend this journal